Vol 62, Supp. III (2011)
Review paper
Published online: 2011-12-08

open access

Page views 560
Article views/downloads 1674
Get Citation

Connect on Social Media

Connect on Social Media

Bisphosphonates and the risk of atrial fibrillation

Ewa Sewerynek, Michał Stuss

Abstract

Osteoporosis is a growing problem in an ageing society. It affects women of post-menopausal age, as well as elderly subjects of both sexes, often with dysfunction of the cardiovascular system or with an increased risk of circulation disorders. It has been found that the mortality rate of subjects with osteoporosis is comparable to that of patients suffering from such diseases as obturative pulmonary disease or myocardial ischaemia.
Bisphosphonates are the most thoroughly studied group of drugs prescribed for the treatment of osteoporosis. Their administration is, however, associated with a risk of adverse symptoms, which can occur as gastro-intestinal tract disturbances, muscular-osseous pains, mandible necrosis, atypical fractures and other symptoms. Recently, there has been discussion about an increased risk of atrial fibrillation in bisphosphonate-using female patients. This paper focuses on this particular problem, while summing up the actual status of knowledge regarding possible associations of bisphosphonates with cardiac rhythm disturbances. (Pol J Endocrinol 2011; 62 (education supplement III): 10–13)

Article available in PDF format

View PDF (Polish) Download PDF file